Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Fort Worth, TX

September 29, 2013Milam County, Texas

NWS Fort Worth, TX issued this flash flood warning at Sep 29, 2013, 12:45 AM CDT for Milam County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2013, 12:45 AM CDT (05:45 UTC)
Expired
Sep 29, 2013, 2:45 AM CDT
In force
2 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Milam County, TX

The radar

The Ft Hood radar (KGRK), 32 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.8 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2013-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2013-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WGUS54 KFWD 290545
FFWFWD
TXC331-290745-
/O.NEW.KFWD.FF.W.0013.130929T0545Z-130929T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 AM CDT SUN SEP 29 2013

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MILAM COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 245 AM CDT

* AT 1242 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED  
AN AREA OF HEAVY RAIN CENTERED 3 MILES SOUTHWEST OF ROCKDALE. THE 
STORMS PRODUCING THE HEAVY RAINFALL WERE NEARLY STATIONARY. VERY 
HEAVY RAINS HAVE ALREADY OCCURRED ACROSS THE WARNED AREA...AND 
ADDITIONAL HEAVY RAINFALL WILL RESULT IN FLASH FLOODING THROUGH 245 
AM CDT. RADAR ESTIMATES OVER THREE INCHES OF RAIN HAVE FALLEN...AND 
AN ADDITIONAL INCH OR TWO IS POSSIBLE. OFFICIALS REPORT NUMEROUS 
ROADS CLOSED IN THE ROCKDALE AREA.

* THE STORM PRODUCING THE HEAVY RAINFALL WILL OTHERWISE REMAIN OVER 
ROCKDALE AND RURAL AREAS OF MILAM COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3048 9718 3070 9726 3082 9692 3063 9681
      3045 9715

$$
1 follow-up statement
692 
WGUS74 KFWD 290654
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
154 AM CDT SUN SEP 29 2013

TXC331-290745-
/O.CON.KFWD.FF.W.0013.000000T0000Z-130929T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MILAM TX-
154 AM CDT SUN SEP 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
SOUTHWESTERN MILAM COUNTY...

AT 152 AM CDT...RUNOFF FROM RECENT HEAVY RAINFALL CENTERED 4 MILES 
SOUTHWEST OF ROCKDALE WILL CONTINUE TO PRODUCE FLASH FLOODING. THE 
THREAT FOR ADDITIONAL WIDESPREAD HEAVY RAINS HAS DIMINISHED...BUT 
THE THREAT FOR FLASH FLOODING CONTINUES. LIGHT TO OCCASIONALLY 
MODERATE RAIN CONTINUES TO FALL ACROSS THE AREA...SO IT WILL TAKE 
LONGER FOR WATER TO DRAIN INTO CREEKS AND DITCHES.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED INCLUDE ROCKDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS OR IF THE ROAD HAS BEEN DAMAGED OR WASHED
AWAY. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL
WATER RECEDES.

&&

LAT...LON 3048 9718 3070 9726 3082 9692 3063 9681
      3045 9715

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:42 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 28, 11:42 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1142 PM CDT SAT SEP 28 2013

.AVIATION...
/06Z TAFS/

CONCERNS...LINGERING SHOWERS SOUTH...LOW CEILINGS.

A COLD FRONT CONTINUES MOVING SLOWLY SOUTHEASTWARD THROUGH CENTRAL
AND EAST TEXAS. LIGHT SHOWERS WILL CONTINUE TO IMPACT WACO...WHICH
IS STILL NEAR THE NEAR-SURFACE BOUNDARY. THE SHALLOW POSTFRONTAL
LAYER IS NEARLY SATURATED...RESULTING IN IFR CEILINGS AND SOME
REDUCTION IN SURFACE VISIBILITY. FOR THE METROPLEX...MVFR
CEILINGS PREVAIL AT 06Z TAF ISSUANCE. BUT WITH STEADY (ALBEIT
SLOW) DRY ADVECTION...VFR CEILINGS UPSTREAM SHOULD SOON ARRIVE AND
DOMINATE MUCH OF THE MORNING. THE CLOUD SHIELD WILL EVENTUALLY
SHIFT EAST OF TAF SITES...LATE MORNING IN THE METROPLEX...MID-
AFTERNOON FOR WACO.

25

&&

.UPDATE...
WILL BE UPDATING THE POPS OVER THE SOUTHEASTERN THIRD FOR THE REST
OF THE NIGHT. ALSO...ADJUSTED WINDS...SKIES...DEWPOINTS AND TEMPS
NOW THROUGH OVERNIGHT...AND MADE A FEW MINOR ADJUSTMENTS (DOWN AND
DEGREE OR TWO) TO THE LOWS ACROSS THE METROPLEX TONIGHT.

A ROUGH GUESS OF WHERE THE FRONT IS AT 9 PM - ALONG A LINE FROM
SOUTHEAST OF CANTON TO TEMPLE PER WIND AND PRESSURE FIELDS. EXPECT
THE RAIN AND STORMS TO REMAIN GENERALLY ALONG AND SOUTHEAST OF
THE FRONT TONIGHT WITH THE ACTIVITY SHIFTING MORE SOUTHEASTWARD
AND EASTWARD OVERNIGHT AS THE FRONT SLOWS. NEW PACKAGE COMING OUT
SHORTLY. 75

&&

.PREV DISCUSSION... /ISSUED 246 PM CDT SAT SEP 28 2013/
THE OLD SHORTWAVE TROUGH THAT WAS OVER THE CENTRAL ROCKIES THIS
TIME YESTERDAY CONTINUES LIFTING RAPIDLY NORTHEAST ACROSS THE
DAKOTAS AND MINNESOTA AND INTO MANITOBA. THE TAIL-END OF FORCING
FROM THIS FEATURE IS EXTENDING 1000 MILES SOUTHWEST INTO NORTHERN
OLD MEXICO. MEANWHILE...THIS SHEARED VORTICITY IS COMBINING WITH A
COLD FRONT FOR NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS
NORTH AND CENTRAL TEXAS THIS AFTERNOON. IT IS HARD TO DISCERN
BETWEEN THE STORM OUTFLOW AND THE COLD FRONT...BUT BEST GUESS IS A
COLD FRONT ALONG A GAINESVILLE...WEATHERFORD...COMANCHE LINE WITH
STORM OUTFLOW WINDS AHEAD OF IT FURTHER EAST.

THE SHEARED SHORTWAVE ENERGY AND COLD FRONT ARE EXPECTED TO BE
MOVING INTO AREAS FROM THE ARKLATEX...SOUTHWEST INTO THE HILL
COUNTRY THROUGH THIS EVENING WITH HIGHEST POPS FROM OUR FAR
NORTHEAST COUNTIES BACK INTO OUR CENTRAL TEXAS COUNTIES AND WILL
MAINTAIN LIKELY TO CATEGORICAL POPS ACROSS THESE AREAS TONIGHT
WITH MUCH LOWER CHANCES FURTHER NORTH AND WEST AS THE FRONT SLOWS
DOWN WITH WEAKENING UPPER SUPPORT. THE FLOW ALOFT WILL BECOME
ZONAL BY SUNDAY MORNING WITH THE SHORTWAVE EXITING EAST INTO THE
LOWER MISSISSIPPI VALLEY. MODELS MOVE THE COLD FRONT TO ABOUT THE
I-10 CORRIDOR FROM THE HILL COUNTRY TO SOUTHEAST TEXAS BEFORE
STALLING IT IN THAT AREA LATER ON SUNDAY AND SUNDAY NIGHT. WITH
THE FRONT JUST SOUTH OF THE CWA...WILL MAINTAIN MODEST RAIN
CHANCES ACROSS OUR CENTRAL TEXAS COUNTIES SUNDAY AND SUNDAY NIGHT
WHERE SLIGHTLY HIGHER RAIN TOTALS BETWEEN 1-3 INCHES ARE POSSIBLE.
MODELS INDICATE THAT ANY CAA WILL WEAKEN AS IT MOVES INTO NORTH
TEXAS THE NEXT 24-48 HOURS...HOWEVER THERE WILL BE DRIER AIR
ACROSS THE NORTH AND ENOUGH CLOUD COVER ACROSS THE SOUTH TO KEEP
HIGH TEMPERATURES IN THE 80S SUNDAY AND MONDAY...WITH LOWS ACROSS
THE NORTH WHERE SKIES CLEAR OUT FALLING TO BETWEEN 55 AND 65
DEGREES. DIURNAL SPREADS WILL BE LOWER ACROSS CENTRAL TEXAS WHERE
MORE CLOUD COVER AND SPOTTY RAIN CHANCES LINGER.

MAINLY DRY WEATHER IS EXPECTED UNTIL OUR NEXT COLD FRONT AND UPPER
AIR DISTURBANCE ARRIVE OUT ON THE PLAINS BY NEXT FRI NIGHT AND
SATURDAY. THERE IS ONE LITTLE TWIST HOWEVER THAT THE MODELS CANNOT
SEEM TO AGREE ON COMPLETELY. THE SHORTWAVE THAT HEADS INTO THE
LOWER MISSISSIPPI VALLEY TOMORROW IS SHOWING SIGNS OF BECOMING CUT
OFF FROM THE MAIN POLAR WESTERLIES AROUND MID WEEK. SEVERAL WANT
TO RETROGRADE THIS WEAK DISTURBANCE WEST INTO LOUISIANA AND FAR
EAST TEXAS BY WEDNESDAY WITH A MORE MOISTURE-RICH AIRMASS ARRIVING
INTO AREAS EAST OF I-35. THOUGH FORCING WOULD BE WEAK...THERE ARE
SIGNS THAT A FEW SHOWERS AND STORMS COULD DEVELOP ACROSS OUR FAR
EASTERN COUNTIES LATE TUESDAY NIGHT INTO WEDNESDAY. HAVE
INTRODUCED LOW POPS FOR NOW ACROSS THE EASTERN COUNTIES WHERE
CONFIDENCE IS HIGHER. TEMPERATURES ARE EXPECTED TO BE CLOSER TO
CLIMATOLOGICAL NORMS WITH LOWS 65-75F AND HIGHS IN THE 80S ACROSS
THE REGION.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  63  83  63  87  68 /  10  10   5   0   0
WACO, TX              68  82  65  87  69 /  30  20  10  10   5
PARIS, TX             65  83  67  83  65 /  20  10   5   5  10
DENTON, TX            62  82  59  86  65 /  10   5   0   0   0
MCKINNEY, TX          63  82  60  85  63 /  10  10   0   0   5
DALLAS, TX            64  82  63  86  68 /  10  10   5   0   5
TERRELL, TX           66  82  62  86  66 /  30  10   5   5  10
CORSICANA, TX         69  83  66  86  69 /  90  20   5  10  10
TEMPLE, TX            69  83  67  87  70 /  50  50  10  10   5
MINERAL WELLS, TX     61  81  59  86  65 /  10  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/75
Hazardous weather outlook, Sep 28, 9:40 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
940 PM CDT SAT SEP 28 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-300245-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
940 PM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SOUTHEAST OF A
CANTON TO HILLSBORO AND GOLDTHWAITE LINE OVERNIGHT. THE PRIMARY
HAZARDS WILL BE CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A GOOD CHANCE OF THUNDERSTORMS ON SUNDAY SOUTH OF A
GOLDTHWAITE TO ATHENS LINE AND MAY LOCALLY HEAVY RAINFALL MAY
RESULT IN ISOLATED FLOODING. THUNDERSTORM CHANCES WILL DIMINISH
AND END FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT.

A LOW CHANCE FOR THUNDERSTORMS RETURNS ON WEDNESDAY EAST OF A
BONHAM...TERRELL...CAMERON LINE.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS FAR NORTHWEST PARTS OF
TEXAS LATE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED SOUTHEAST OF A SHERMAN...
TO HILLSBORO...TO COPPERAS COVE LINE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:27 AM CDTAreal Flood AdvisoryFWDMilam2 hr
Sep 29, 12:49 AM CDTAreal Flood AdvisoryFWDRobertson116 min
Sep 29, 2:36 AM CDTAreal Flood WarningFWDMilam114 min
Sep 29, 3:37 AM CDTAreal Flood AdvisoryFWDRobertson113 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.